Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Kansas City, MO

August 16, 2018Bates County, Cass County, Missouri; Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 16, 2018, 4:27 PM CDT for Bates County, Cass County, Missouri; Miami County, Kansas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 16, 2018, 4:27 PM CDT (21:27 UTC)
Expired
Aug 16, 2018, 5:15 PM CDT
In force
48 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Miami County, KS, Bates County, MO, Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 52 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 16, 4:48 PM CDTHAIL 15 S Louisburg, KS
Aug 16, 4:55 PM CDTHAIL 16 Nne New Lancaster, KSMOSTLY PEA HAIL BUT HAD SOME QUARTERS MIXED IN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 16, 3:28 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-172 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

207 
WUUS53 KEAX 162127
SVREAX
KSC121-MOC013-037-162215-
/O.NEW.KEAX.SV.W.0182.180816T2127Z-180816T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
427 PM CDT THU AUG 16 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Eastern Miami County in east central Kansas...
  Southwestern Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...

* Until 515 PM CDT.

* At 427 PM CDT, a severe thunderstorm was located over Paola, moving
  southeast at 35 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Paola, Osawatomie, Louisburg, Drexel, Freeman, West Line, Merwin,
  Hillsdale, Wagstaff, Chiles and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3854 9496 3872 9487 3859 9439 3839 9454
      3839 9475
TIME...MOT...LOC 2127Z 298DEG 30KT 3861 9489 

HAIL...1.25IN
WIND...60MPH
 
$$

Laflin
2 follow-up statements
732 
WWUS53 KEAX 162148
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
448 PM CDT THU AUG 16 2018

KSC121-MOC013-037-162215-
/O.CON.KEAX.SV.W.0182.000000T0000Z-180816T2215Z/
Miami KS-Cass MO-Bates MO-
448 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MIAMI...SOUTHWESTERN CASS AND NORTHWESTERN BATES
COUNTIES...

At 447 PM CDT, a severe thunderstorm was located near Louisburg,
moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Paola, Louisburg, Drexel, Freeman, West Line, Merwin, Hillsdale,
Wagstaff, Chiles and New Lancaster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 9494 3872 9487 3859 9439 3839 9454
      3839 9463
TIME...MOT...LOC 2147Z 297DEG 27KT 3855 9470 

HAIL...1.25IN
WIND...60MPH
 
$$

Laflin
504 
WWUS53 KEAX 162156
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
456 PM CDT THU AUG 16 2018

KSC121-MOC013-037-162215-
/O.CON.KEAX.SV.W.0182.000000T0000Z-180816T2215Z/
Miami KS-Cass MO-Bates MO-
456 PM CDT THU AUG 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR EASTERN MIAMI...SOUTHWESTERN CASS AND NORTHWESTERN BATES
COUNTIES...

At 456 PM CDT, a severe thunderstorm was located over Drexel, or 8
miles south of Louisburg, moving southeast at 35 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Louisburg, Drexel, Freeman, West Line and Merwin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3858 9481 3868 9474 3859 9439 3839 9454
      3839 9463
TIME...MOT...LOC 2156Z 298DEG 29KT 3851 9463 

HAIL...1.25IN
WIND...60MPH
 
$$

Laflin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:54 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Aug 16, 2:54 PM CDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
254 PM CDT Thu Aug 16 2018

.Discussion...
Issued at 252 PM CDT THU AUG 16 2018

A closed upper level low and shortwave trough will interact with a E-
W oriented surface convergence this afternoon over eastern KS and
western MO to create an active 6 to 12 hours this evening into the
overnight hours. The low level forcing will be relatively weak along
this boundary, but the upper level dynamics coupled with 2000-2500
J/kg of MLCAPE appear to be strong enough to initiate convection
along the boundary just before sunset. CAMs indicate discrete cells
to form initially quickly changing to a more multicellular mode and
possibly linear mode along this boundary after 1-2 hours. The
initial discrete cells will have 2000 J/kg of MLCAPE, 30-40kts of 0-
6km bulk shear, and mid-level lapses rates of 7 C/km which could
lead to isolated supercell development just to the NW of the KC
Metro area around 6-7pm. The high LCL heights and lack of low level
shear should keep the tornadic threat low, but damaging winds and
large hail will definitely be on the table for the initial
development. As the storms become more multicellular the threat for
supercells will decrease with winds and heavy rain/flooding will
become the main threat. If a large enough cold pool develops this
may become more linear and MCS like, changing the main threat to
damaging winds going into the overnight hours. The complex of storms
will be progressive, but with PWAT values near 2" there could be
some areas that get a quick 1" of precip creating possible localized
flooding. It would be a good idea to stay weather aware in the KC
Metro area between 7 and midnight, especially for any outdoor events
that may be going on during that timeframe. The MO State Fair will
be another vulnerable population with many tents and campers being
susceptible for high winds. The main timing for the fair to be
impacted would be between 9pm through 4am.  Overall QPF will be
between 0.25 and 1" with some areas getting higher amounts if they
get a few storms to train over their area. The majority of this
precip will fall south of the Missouri river and unfortunately miss
a large chunk of our drought regions.

The frontal boundary will stall south of the CWA Friday and into the
weekend, keeping almost all precip chances to our south.  There may
be a couple showers to form up over central MO, but soundings
indicate a mostly capped environment through the weekend as upper
level ridging and surface high pressure build into the region.
Temperatures will decrease slightly this weekend, but the main
difference will be lower dewpoints which will make it feel a little
less humid than today.

A deep upper level shortwave trough will move into the central
plains Sunday quickly developing a surface low that will track
through our area late Sunday into Monday. Guidance still indicates
some uncertainty to the exact placement of the low, but overall they
all indicate strong mid level accent over northern Missouri and
southern Iowa which could lead to some much needed rainfall
overnight. An initial look at stability shows only weak MLCAPE
values, but PWAT values near 2" will help keep these storms very
efficient rain makers. By Tuesday morning most of the system will be
east of our area with high pressure and a cooler air mass starting
to work its way into the region. This cooler air will lead to high
temperatures in the upper 70s to lower 80s with much lower humidity
for the middle part of next week.

&&

.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1222 PM CDT THU AUG 16 2018

The main challenge for this period will be the timing and
intensity of thunderstorms as they form in the evening along a
weak cold frontal boundary. The initial storms will form up near
KSTJ just before sunset then move to the SE  throughout the
evening, finally moving off to the south around midnight. Some of
these storms could be strong to severe so there may be times that
winds will be above 30kts and visibility may be reduced to MVFR to
IFR when storms are on station. As this front moves south the
clouds will clear out quickly allowing temperatures drop and
potentially cause fog issues around sunrise. The further north the
greater for fog potential as more time for cooling will occur. The
wet ground from the storms will also play into fog intensity, so
IFR/LIFR up further north near KSTJ and MVFR down towards the KC
Metro is the most likely scenario. This fog will burn off quickly
with chance of a MVFR ceiling for an hour or two before it
becomes VFR in the late morning.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Barham
Hazardous weather outlook, Aug 16, 5:31 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
531 AM CDT Thu Aug 16 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171045-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
531 AM CDT Thu Aug 16 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Patchy fog this morning. This evening, thunderstorms are likely,
 though the severe threat looks minimal and is limited to strong
 winds and locally heavy rain.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

 Another chance for thunderstorms will move across the region
 Sunday afternoon and evening.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 16, 3:53 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT THU AUG 16 2018

KSZ057-162130-
Miami KS-
353 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MIAMI COUNTY UNTIL
430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a strong thunderstorm over
Baldwin City, moving east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern Miami
County.

This includes Interstate 35 in Kansas between mile markers 200 and
201.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Kansas.

LAT...LON 3852 9507 3874 9505 3874 9491 3851 9504
TIME...MOT...LOC 2053Z 288DEG 28KT 3874 9521

Laflin

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:34 PM CDTSpecial Weather StatementEAXMercer41 min
Aug 16, 4:46 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam29 min
Aug 16, 5:10 PM CDTSevere Thunderstorm WarningEAXBates, Cass14 min
Aug 16, 5:11 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam34 min
Aug 16, 5:22 PM CDTSpecial Weather StatementEAXClay23 min
Aug 16, 5:36 PM CDTSpecial Weather StatementEAXAdair39 min
Aug 16, 6:14 PM CDTSevere Thunderstorm WarningEAXBates31 min
Aug 16, 6:19 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette26 min
Aug 16, 6:27 PM CDTSpecial Weather StatementEAXBates48 min
Aug 16, 6:39 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette, Pettis, Saline36 min
Aug 16, 6:45 PM CDTSevere Thunderstorm WarningEAXBates, Cass, Henry, Johnson30 min
Aug 16, 3:53 PM CDTSpecial Weather StatementEAXMiami37 min
Aug 16, 4:01 PM CDTSevere Thunderstorm WarningEAXMiami44 min
Aug 16, 5:32 PM CDTSevere Thunderstorm WarningEAXLinn43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.